Alert archive / West Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 29, NWS Blacksburg, VA

July 23, 1997Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 23, 1997, 8:19 PM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 8:19 PM EDT (00:19 UTC)
Expired
Jul 23, 1997, 11:20 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 240020
FFWRNK
WVC025-240320-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT WED JUL 23 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1120 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN WEST VIRGINIA

   ...GREENBRIER COUNTY

AT 819 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG
INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN IN THE FRANKFORD AREA.
RADAR RAINFALL ESTIMATES HAVE INDICATED A LARGE AREA OF 2.5 INCHES
OF RAIN WITH THIS STORM AND A NATIONAL WEATHER SERVICE SPOTTER IN
FRANKFORD INDICATED OVER 3 INCHES OF RAIN BETWEEN 645 PM AND 800 PM.
WITH ADDITIONAL THUNDERSTORMS REFORMING AND TRACKING OVER THE
SAME REGION...FLOODING OF ROADS AND POOR DRAINAGE AREAS IS LIKELY.
IN ADDITION SPRING CREEK MAY COME OUT OF ITS BANKS ABOVE THE
GREENBRIER RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:31 PM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 23, 2:31 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED JUL 23 1997

CRW...STILL WOULD LIKE AN FFA FOR GRAYSON...CARROLL AND FLOYD
COUNTIES.

WATCHING REMNANTS OF DANNY SPIN UP INTO SW NC ATTM. NESDIS
ESTIMATING 2 - 2.5 INCHES PER HOUR WITHOUT HELP OF OROGRAPHY. NGM
AND RUC MORE OR LESS IN AGREEMENT BRINGING THE CENTER OF CIRCULATION
AND BULK OF ENERGY NE UP THROUGH THE FTHLS AND PDMT OF NC/VA. THIS
WOULD TAKE SOME HEAT OFF OF THE BLUE RIDGE AS FAR AS UPSLOPE RAINS
ARE CONCERNED...BUT BASED ON RADAR AND STLT TRENDS A GOOD PERIOD OF
HEAVY RAINS COULD BE IN STORE FOR AREAS ALONG AND NEAR THE BLUE RIDGE
FROM ABOUT ROANOKE SOUTH.

SYSTEM SHOULD ACCELERATE NE OVERNIGHT AS SECOND S/WV SWEEPS THRU THE
OHIO VALLEY. CHANCES OF RAIN SHOULD DROP OFF SIGNIFICANTLY IN THE
WEST BY MORNING.

TSTMS FIRE UP AGAIN TMRW AS COLD POOL ALOFT DROPS DOWN FROM THE NW
AND LOW LVL MOISTR REMAIN HIGH. SLIGHTLY MORE STABLE AIR SLIPS IN B:Y
FRIDAY BUT STILL ENUF INSTABILITY FOR A FEW SCTD STORMS.

ROA 69/83/68/87 +523
LYH 69/83/68/87 +524
DAN 72/85/70/88 +524
RNK 66/80/65/82 +523
BLF 65/79/63/81 9523

JDS

In the hours before

Special weather statement, Jul 23, 2:46 PM EDT, 5 hours 33 minutes before
VAZ007-010-011-WVZ042>045-232050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT WED JUL 23 1997

...WIDELY SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS...

AT 245 PM DOPPLER RADAR IN BLACKSBURG SHOWED THAT WIDELY SCATTERED
THUNDERSTORMS HAD DEVELOPED ACROSS SOUTHEASTERN WEST VIRGINIA...AND
THE BORDERING COUNTIES IN SOUTHWESTERN VIRGINIA. RADAR ESTIMATES OF
RAINFALL AMOUNTS FROM THESE STORMS SHOW RATES OF UP TO TWO
INCHES OF RAIN IN AN HOUR. THESE STORMS WERE MOVING SLOWLY
EASTWARD AT ABOUT 15 MPH...AND WILL CONTINUE TO BRING LOCALLY HEAVY
RAINFALL TO THE AREA THE REST OF THE AFTERNOON.

THIS AMOUNT OF RAINFALL SHOULD NOT CAUSE ANY CREEKS OR SMALL
STREAMS TO COME OUT OF THEIR BANKS...BUT MAY CAUSE SOME FLOODING OF
THE ROADS AND OTHER LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.

JACKSON
Special weather statement, Jul 23, 8:07 PM EDT, 12 minutes before
WVZ045-240125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT WED JUL 23 1997

AT 806 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG VA INDICATED SCATTERED THUNDERSTORMS ACROSS GREENBRIER
COUNTY.  A ONE STORM IN PARTICULAR WAS PRODUCING VERY HEAVY RAIN
IN THE FRANKFORD AREA...AND ALONG ROUTE 219.  RADAR ESTIMATES
INDICATED RAINFALL RATES OF OVER 2 INCHES OF RAIN IN HOURS.

PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS LIKELY WITH
THIS STORM AS IT TRACKS SLOWLY TO THE EAST.

WITH THE VERY MOIST AIRMASS IN PLACE AND THE SLOW MOVEMENT OF THE
STORMS...ANY THUNDERSTORM THIS EVENING CAN BE ACCOMPANIED BY VERY
HEAVY RAIN RESULTING IN WATER COLLECTING ON ROADS AND LOW LYING
AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA

Nearby

Flash Flood Warnings in West Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.